Drought, Lake
- When
- June 15, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lake forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
Dry conditions developed during April and May 2005 across northern Illinois. By June, the dry conditions had developed into a severe drought with many locations seeing one of the driest Junes on record.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Dry conditions developed during April and May 2005 across northern Illinois. By June, the dry conditions had developed into a severe drought with many locations seeing one of the driest Junes on record. Chicago Ohare Airport measured just 0.76 inches of rainfall during June 2005, which made it the third driest June on record in Chicago. Normal June precipitation for Chicago Ohare is 3.63 inches. Rockford Airport measured 2.45 inches during June 2005. However, 1.06 inches of this total fell on the 29th. Normal June precipitation for Rockford Airport is 4.80 inches. Crops across much of northern Illinois began to show serious problems by middle to late June. Several communities banned lawn watering and began other water restrictions to maintain adequate supplies. Several small grass fires developed.Many locations received less than one inch of rain for all of June 2005. Some of the driest locations included, Shabbona in DeKalb County, 0.26 inches; Elgin in Kane County, 0.46; Barrington in Cook County, 0.53; Lake Villa in Lake County, 0.58; Plainfield in Will County, 0.59; Elburn in Kane County, 0.63; Woodstock in McHenry County, 0.64; Streator in Livingston County, 0.73; Rochelle in Ogle County, 0.76; Chicago Botanic Gardens in Cook County, 0.78; Paw Paw in Lee County, 0.81; Marengo in McHenry County, 0.82; Oak Brook in Dupage County, 0.83; Genoa in DeKalb County, 0.87; Antioch in Lake County, 0.97.In addition to the drought conditions, June 2005 was the 5th warmest June on record at both Chicago and Rockford. Chicago reached a high temperature of 90 degrees or warmer for the last 8 days of the month, reaching 96 degrees on the 24th. Rockford also reached 96 degrees on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 14, 5:40 PM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 640 PM CDT TUE JUN 14 2005 .PRELIMINARY DISCUSSION FOR AFTERNOON PACKAGE... UPPER LOW OVER MN CIRCULATING A LOT OF CLOUDS DOWN OVER AREA INTO TOMORROW. AFTERNOON TS LINE FORMING TO OUR E, WE ONLY SEEING A FEW INSTABILITY LIGHT SHOWERS/SPRINKLES. NOTHING WIDESPREAD SEEN TO BREAK THE DRY SPELL UFN AS UPPER TROF STOPS JUST TO OUR E LEAVING US IN A DRY N FLOW ALOFT AND STRONG RIDGE THRU CENTRAL CONUS. MODLES SHOW ONLY +4 AT 850 OVER S PART OF LAKE BY FRIDAY MORNING. WITH S BOUY AROUND 62 THIS WOULD GIVE A DELTA OF ABOUT 13. BUT N WIND MIGHT BRING SOME COOL WATER DOWN FROM N WITH N BOUY AT 59. IN ANY CASE, SOMETHING TO WATCH AS MIGHT LEAD TO SOME SHOWERS COMING OFF LAKE OVER N IN FRIDAY MORNING. WILL NOT JUMP ON IT THIS FAR OUT. LOOKS LIKE WE WILL SEE LAKESIDE COOLING THURSDAY THRU SUNDAY. WITH UPPER LOW IN NEIGHBORHOOD LOOKS LIKE A LOT OF STRATU CU CLOUDS AROUND TONIGHT THRU LATE WEDNESDAY NIGHT OR THURSDAY MORNING BEFORE CLOUDS THIN. THIS AFTERNOON LIGHT SHRA/SPRINKLES SHOULD QUICKLY DIE WITH SS. WILL CARRY SOME SPRINKLES TOMORROW AFTERNOON OVER ABOUT N 1/2 OF THE AREA DUE TO STRONG CYCLONIC FLOW ALOFT AND A LITTLE INSTABILITY. AF && .AVIATION... WSW GUSTS 20-25KTS CONTINUE FOR A FEW HRS THIS EVENING THEN SHOULD DIMINISH AFTER SUNSET BUT PREVAILING WESTERLY WINDS STAY STRONG 12-15KTS OVERNIGHT. WINDS PICK UP AGAIN WED MORNING AND TURN WNW THEN NW IN THE AFTERNOON. EXPECT SOME GUSTS BACK TO 20-25KTS WED BUT OVERALL WINDS SHOULD BE WEAKER THAN TODAY. AN ISOLATED SHOWER POSSIBLE THIS EVENING THEN DRY WEATHER OVERNIGHT. AN ISOLATED SHOWER AGAIN POSSIBLE LATE WED MORNING AND AFTERNOON BUT EXPECTED COVERAGE TOO SMALL FOR MENTION IN TAFS. ONLY OTHER CONCERN WILL BE CIGS. MODELS SUGGEST THAT 2-3KFT CIGS POSSIBLE BY SUNRISE INTO WED MORNING. COLDER AIR DOES SWING IN OVERNIGHT AND WED AND LOWER CIGS SEEM REASONABLE BY MORNING. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 415 PM CDT TUE JUN 14 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-151100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 415 PM CDT TUE JUN 14 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-151100- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 415 PM CDT TUE JUN 14 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY MAY NEEDED WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT FOR HAZARDOUS WINDS AND WAVES. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456826, 5456827, 5456828, 5456829, 5456830, 5456831, 5456832, 5457415, 5457416, 5457417, 5457418, 5457419, 5457420, 5457421, 5457422, 5457423, 5457424, 5457425.